Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 63, NWS Memphis, TN

July 20, 2013Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 20, 2013, 5:24 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 5:24 PM CDT (22:24 UTC)
Expired
Jul 20, 2013, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Randolph County, AR

The radar

The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WGUS54 KMEG 202224
FFWMEG
ARC121-210130-
/O.NEW.KMEG.FF.W.0063.130720T2224Z-130721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 830 PM CDT

* AT 524 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9103 3629 9125 3633 9128 3637 9128
      3639 9132 3641 9131 3643 9136 3645 9136
      3647 9138 3650 9139

$$
2 follow-up statements
048 
WGUS74 KMEG 202311
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT SAT JUL 20 2013

ARC121-210130-
/O.CON.KMEG.FF.W.0063.000000T0000Z-130721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
611 PM CDT SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN RANDOLPH COUNTY...

AT 609 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST TWO HOURS. OVER THE NEXT HOUR OR SO ANOTHER  
HALF TO ONE INCH OF RAINFALL IS POSSIBLE OVER THE WARNING AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHWESTERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9103 3629 9125 3633 9128 3637 9128
      3639 9132 3641 9131 3643 9136 3645 9136
      3647 9138 3650 9139

$$
749 
WGUS74 KMEG 210123
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT SAT JUL 20 2013

ARC121-210133-
/O.EXP.KMEG.FF.W.0063.000000T0000Z-130721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
823 PM CDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR NORTHWESTERN
RANDOLPH COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3650 9103 3629 9125 3633 9128 3637 9128
      3639 9132 3641 9131 3643 9136 3645 9136
      3647 9138 3650 9139

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:16 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 3:16 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SAT JUL 20 2013

.DISCUSSION...

A COLD FRONT CURRENTLY STRETCHES FROM NORTH OF SPRINGFIELD MISSOURI
TO JUST SOUTH OF ST LOUIS. CONVECTION HAS BEEN FIRING ALONG THE
FRONT SINCE THIS MORNING. ADDITIONAL DEVELOPMENT HAS OCCURRED AHEAD
OF THE FRONT ACROSS SOUTHERN MISSOURI AND MORE RECENTLY ACROSS
PORTIONS OF NORTH CENTRAL ARKANSAS. SOME MODELS PUSH THE CONVECTION
INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND POSSIBLY
NORTHWEST TENNESSEE LATER THIS EVENING. OTHERWISE...THE TYPICAL
DIURNAL CONVECTION THAT HAS BEEN OCCURRING ACROSS NORTHEAST
MISSISSIPPI AND PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER
SHOULD DIE OUT AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. LOWS
WILL BE IN THE LOWER TO MID 70S.

SUNDAY...MODELS BRING THE COLD FRONT A LITTLE FURTHER SOUTH INTO
SOUTHEAST MISSOURI WHICH MAY ENHANCE CONVECTION ACROSS NORTHERN
PORTIONS OF THE CWA BUT OTHERWISE JUST EXPECT TYPICAL DIURNAL
CONVECTION FOR THE REST OF THE CWA. AS A RESULT WILL LOWER POPS
ACROSS THE SOUTHERN PORTIONS OF THE CWA TO 30S. HIGHS WILL BE IN THE
LOWER 90S.

BROAD UPPER TROF SETS UP OVER THE MIDSOUTH BY SUNDAY NIGHT. THIS MAY
ENHANCE THE TYPICAL DIURNAL CONVECTION THAT DEVELOPS BUT EXPECT
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL ACTUALLY COME FROM
SHORTWAVES MOVING THROUGH THE AREA. TRYING TO TIME THESE SHORTWAVES
THIS FAR OUT IS TRICKY AND EVERY MODELS PINPOINTS A DIFFERENT TIME
PERIOD WHERE CHANCES FOR CONVECTION WOULD BE HIGHER. THUS HAVE
BACKED OFF ON LIKELY POPS AND WILL GO WITH A RANGE OF 30S-50S
THROUGH AT LEAST TUESDAY FOR NOW.

ANOTHER FRONT WITH AN ASSOCIATED SHORTWAVE WILL MOVE THROUGH THE CWA
DURING THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME FRAME. THE 12Z
GFS AND 12Z ECMWF DIFFER ON EXACT TIMING AND FOR NOW JUST LEFT
FORECAST ALONE IN REGARDS TO POPS.

SLIGHTLY COOLER AND POSSIBLY EVEN A LITTLE DRIER AIR WILL FILTER IN
FROM OHIO VALLEY BEHIND THE SYSTEM AS WINDS TURN AROUND TO THE
NORTHEAST. CHANCES FOR RAIN WILL RETURN IN TIME FOR NEXT WEEKEND AS
ANOTHER FRONT MOVES INTO THE REGION.

KRM

&&

.AVIATION...

18Z TAF CYCLE

WEAK UPPER LOW OVER THE LOWER MS VALLEY THROUGH THE PERIOD. EXPECT
MAINLY VFR CONDS THOUGH THIS FEATURE WILL HELP PRODUCE DIURNAL
CONVECTION THIS AFTERNOON AND AGAIN SUNDAY. GIVEN TRENDS IN THE CU
FIELD AND RADAR DATA IT SEEMS THAT THE BEST CHANCE FOR TSRAS THIS
AFTN MAY BE ACROSS WEST TN AND NORTH MS. SOME LIGHT FOG WILL BE
POSSIBLE LATE TONIGHT...ESPECIALLY IN PLACES WHERE RAIN OCCURS.
FOR NOW PLACED SOME LIGHT FOG AT KMKL LATE TONIGHT. WINDS WILL BE
SW AT 7-10 KTS THIS AFTERNOON DIMINISHING THIS EVENING.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  93  75  92 /  20  30  30  40
MKL  70  90  71  90 /  20  40  30  50
JBR  75  92  73  92 /  30  50  30  40
TUP  73  92  73  90 /  30  30  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 20, 4:27 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
427 AM CDT SAT JUL 20 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
427 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
WINDS GUSTS TO NEAR 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MIDSOUTH
FROM THE NORTHWEST SUNDAY THROUGH WEDNESDAY INTERACTING WITH A MOIST
AND UNSTABLE ATMOSPHERE. STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ALONG WITH HEAVY RAINFALL LEADING TO FLASH FLOODING IN SOME LOCATIONS
MAY OCCUR DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED FROM SUNDAY INTO
WEDNESDAY.

JCL

In the hours before

Special weather statement, Jul 20, 5:15 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT SAT JUL 20 2013

ARZ008-202245-
RANDOLPH AR-
515 PM CDT SAT JUL 20 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF DALTON AT 514 PM CDT...
MOVING EAST AT 5 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM. A SMALL STREAM
FLOOD ADVISORY IS ALSO IN EFFECT UNTIL 8 PM CDT WITH THIS STORM.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3649 9138 3649 9122 3649 9103 3633 9126
      3641 9132 3641 9131 3642 9133
TIME...MOT...LOC 2214Z 264DEG 5KT 3648 9114

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:56 PM CDTAreal Flood AdvisoryMEGRandolph3 hr
Jul 20, 5:15 PM CDTSpecial Weather StatementMEGRandolph30 min

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.